Alert archive / North Carolina / Flash Flood Warnings in 2016

Flash Flood Warning 62, NWS Raleigh, NC

October 8, 20167 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Oct 8, 2016, 9:46 PM EDT for 7 counties in North Carolina. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2016, 9:46 PM EDT (01:46 UTC)
Expired
Oct 9, 2016, 1:45 AM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, NC, Granville County, NC, Halifax County, NC, Orange County, NC, Person County, NC, Vance County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 59 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 11:25 PM EDTFLASH FLOOD3 Wnw Oak Hill, NCMANY ROADS STILL UNDER WATER AND CLOSED AROUND THE COUNTY INCLUDING HENRY HUFF ROAD AND BRUCE GARNER ROAD.
Oct 8, 11:25 PM EDTFLASH FLOOD4 Wnw Oak Hill, NCMANY ROADS STILL UNDER WATER AND CLOSED AROUND THE COUNTY INCLUDING HENRY HUFF ROAD AND BRUCE GARNER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 99 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
-519 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

443 
WGUS52 KRAH 090146
FFWRAH
NCC069-077-083-135-145-181-185-090545-
/O.NEW.KRAH.FF.W.0062.161009T0146Z-161009T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
946 PM EDT SAT OCT 8 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PERSON COUNTY IN CENTRAL NORTH CAROLINA...
  ORANGE COUNTY IN CENTRAL NORTH CAROLINA...
  VANCE COUNTY IN CENTRAL NORTH CAROLINA...
  GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA...
  WARREN COUNTY IN CENTRAL NORTH CAROLINA...
  HALIFAX COUNTY IN CENTRAL NORTH CAROLINA...
  FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 145 AM EDT

* AT 941 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED WIDESPREAD
  FLOODING ACROSS THE WARNED AREA AS A RESULT OF VERY HEAVY RAIN.
  RAINFALL RANGING FROM THREE INCHES TO AROUND 10 INCHES HAS FALLEN
  IN THE LAST 12 HOURS. MANY REPORTS OF FLASH FLOODING LEADING TO
  CLOSED AND WASHED OUT ROADS HAVE BEEN RECEIVED.

* SOME LOCATIONS THAT WILL CONTINUE TO EXPERIENCE FLOODING INCLUDE...
  CHAPEL HILL...ROANOKE RAPIDS...HENDERSON...OXFORD...ROXBORO...
  HILLSBOROUGH...CREEDMOOR...LOUISBURG...WARRENTON AND HALIFAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXTREMELY DANGEROUS. MOST CREEKS ACROSS THE AREA
ARE OUT OF THEIR BANKS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS
HARDER TO RECOGNIZE THE DANGERS OF FLOODING.

&&

LAT...LON 3600 7743 3615 7768 3620 7801 3582 7825
      3598 7843 3609 7880 3624 7880 3624 7895
      3587 7901 3588 7925 3591 7926 3624 7926
      3624 7915 3654 7914 3654 7790 3648 7765
      3641 7755 3632 7757 3632 7744 3610 7723

$$

GIH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 7:37 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Oct 8, 7:37 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
737 PM EDT SAT OCT 8 2016

.SYNOPSIS...
Hurricane Matthew will move slowly northeast along the Carolina
coast through tonight, then track offshore to the east on Sunday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 345 PM Saturday...

Through tonight: A high wind warning remains in effect for portions
of the Sandhills and SE Coastal Plain and a wind advisory remains in
effect elsewhere along the Hwy 1 corridor in association with a
tight mslp gradient and strong pressure falls this afternoon and
evening, followed by strong pressure rises as Matthew begins to
assume a more easterly track offshore and precip ends from west to
east late tonight/sunday morning. Record breaking rainfall and
flooding are likely across portions of central NC today/tonight in
association with Hurricane Matthew. Expect clouds to abate and winds
to gradually diminish during the day Sunday as Matthew tracks further
offshore and the mslp gradient weakens. -Vincent

&&

.SHORT TERM /SUNDAY NIGHT/...
As of 305 AM Saturday...

Skies should be clearing or mostly clear with diminishing breezes
Sunday evening and overnight. Lows in the 40s/50s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 200 PM Saturday...

Cool and dry ridging will build down the east coast...with strong
cold air advection producing highs slightly below normal...in the
mid to upper 60s Monday after a chilly morning with sunrise temps in
the upper 40s to very low 50s. Mins Tuesday morning will be even
cooler...45 to 50. Sunny skies will begin to moderate the airmass on
Tuesday and highs will reach the upper 60s to lower 70s.

Upper ridge over the region will begin to breakdown and shift east
of the area by mid to late week, allowing a dry cold front to
approach the area from the nw late Thursday. Airmass will undergo
slow modification in advance of this front, warming back up to
seasonable readings Wednesday and Thursday, with temps potentially
cooling back down to below normal Friday and into the weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 737 PM Saturday...

24-Hour TAF period: Strong gusty winds will continue across all
terminals overnight and through most of the TAF period. Expect
mainly northerly winds sustained at 20-30 mph with gusts to 30-40
mph. As Hurricane Matthew pulls east away from the NC coast, expect
the heaviest rainfall to shift eastward. Cigs and visbys will
improve as the rain tapers off, which should happen gradually from
west to east over the next several hours. Rain will linger longest
at KRWI, but even that should move out of the region during the day
Sunday. Behind Matthew, expect strong winds to linger Sunday, though
skies will be clear.

Looking ahead: Breezy conditions will linger into Monday with some
veering to a more northeasterly direction, and VFR conditions are
expected. Except for the possibility of a brief period of sub-vfr
conditions early Wednesday morning, expect VFR conditions through
mid-week.

&&

.HYDROLOGY...
As of 200 PM Saturday...

Widespread life-threatening flash flooding this afternoon will
linger well into tonight...perhaps for much of Sunday as well...as
several additional inches of rain are expected this afternoon into
the evening. Details can be found in the latest flash flood warning
products.

Final rainfall totals will be eye-popping...10+ inches in the
southeast...producing moderate to major flooding at a nearly every
river flood forecast point. The Little River at Manchester will rise
above its all time record, which was set only last week. Widespread
river flooding on the lower reaches of the Neuse and Cape Fear
rivers will continue well into next week. For details, see
www.weather.gov/ahps2 .

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM EDT Sunday for NCZ078-085-086-088-
089.
Flash Flood Watch through Sunday afternoon for NCZ007>011-
022>028-038>043-073>078-083>086-088-089.
Wind Advisory until 6 PM EDT Sunday for NCZ011-026>028-041>043-
073>077-083-084.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...BADGETT
LONG TERM...MLM
AVIATION...KC
HYDROLOGY...MLM
Hazardous weather outlook, Oct 8, 6:19 PM EDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
619 PM EDT SAT OCT 8 2016

NCZ078-085-086-088-089-092230-
WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
619 PM EDT SAT OCT 8 2016

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT SUNDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ007>011-022>028-038>043-073>077-083-084-092230-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-ANSON-RICHMOND-
619 PM EDT SAT OCT 8 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ021-092230-
FORSYTH-
619 PM EDT SAT OCT 8 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Oct 8, 7:47 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT SAT OCT 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HEAVY RAIN       4 NNE WENDELL           35.83N 78.34W
10/08/2016  M9.35 INCH       WAKE               NC   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT.

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Oct 8, 7:51 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
751 PM EDT SAT OCT 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      5 ENE ANGIER            35.54N 78.66W
10/08/2016                   JOHNSTON           NC   PUBLIC

            BLACK CREEK FLOWING OVER JACKSON KING ROAD.

&&

GIH
Local storm report, Oct 8, 7:53 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
753 PM EDT SAT OCT 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HEAVY RAIN       HOLLY SPRINGS           35.65N 78.83W
10/08/2016  M7.66 INCH       WAKE               NC   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT.

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Oct 8, 7:56 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
756 PM EDT SAT OCT 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       5 SSW ROLESVILLE        35.87N 78.50W
10/08/2016  M8.00 INCH       WAKE               NC   AMATEUR RADIO

            RAINFALL SINCE 10AM.

&&

NWS RALEIGH NC
IRIS SYSTEM
Local storm report, Oct 8, 8:11 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
811 PM EDT SAT OCT 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      2 S ASHEBORO            35.69N 79.81W
10/08/2016                   RANDOLPH           NC   EMERGENCY MNGR

            A FEW FLOODED ROADS AROUND THE COUNTY.

&&

GIH
Local storm report, Oct 8, 9:19 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
919 PM EDT SAT OCT 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     TROPICAL STORM   2 SSE GOLDSBORO         35.35N 77.97W
10/08/2016                   WAYNE              NC   OTHER FEDERAL

            GSB AIRPORT NEAR GOLDSBORO REPORTED 58 MPH
            GUST WITH THE 902 PM OBSERVATION.

&&

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 1:36 AM EDTFlash Flood Warning EmergencyRAHCumberland7 hr
Oct 9, 1:50 AM EDTAreal Flood WarningRAHChatham, Cumberland, Durham, Edgecombe, Franklin, Granville and 18 more12 hr
Oct 9, 3:25 AM EDTRiver Flood WarningRAHHalifax, Northampton5 days
Oct 9, 8:59 AM EDTFlash Flood WarningRAHCumberland, Hoke, Moore6 hr
Oct 9, 1:39 PM EDTAreal Flood WarningRAHChatham, Cumberland, Edgecombe, Franklin, Granville, Halifax and 15 more9 hr

Nearby

Flash Flood Warnings in North Carolina, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.